Wyoming, 2008

Hail in Wyoming, May 7, 2008

May 7, 2008 · NWS CYS · 2 events in 2 counties and zones

A couple of severe thunderstorms produced some large hail over parts of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced some large hail over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 12:37 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 7, 12:37 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT WED MAY 7 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON.

TONIGHT...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG LOW
LEVEL CONVERGENCE AXIS FROM SOUTHWEST CONVERSE COUNTY THROUGH ALBANY
COUNTY. EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES WITH
DIFFERENTIAL HEATING AND APPROACH OF SYNOPTIC LIFT WITH APPROACHING
SHORTWAVE TROUGH. WITH SURFACE LOW DEVELOPING ACROSS EAST CENTRAL
WYOMING THIS EVENING AND LIFT FROM SHORTWAVE TROUGH PASSING ACROSS
NORTHERN WYOMING...WILL SEE MOST NUMEROUS THUNDERSTORMS THIS EVENING
ACROSS CONVERSE AND NIOBRARA COUNTIES ALONG LOW LEVEL CONVERGENCE
AXIS. ALTHOUGH WIND SHEAR FAVORABLE...LIMITED CAPE SUGGESTS
THUNDERSTORMS REMAINING BELOW SEVERE LEVELS. PRECIPITABLE WATER
VALUES AND MEAN STORM MOTION INDICATES AVERAGE RAINFALL AMOUNTS FROM
0.25 TO 0.50 INCH WITH LOCAL AMOUNTS UP TO ONE INCH FROM STRONGER
STORMS. ALTHOUGH WILL SEE A MESOSCALE CONVECTIVE COMPLEX FORM LATE
THIS EVENING ACROSS SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA...
WILL SEE SCATTERED THUNDERSTORMS AFTER MIDNIGHT ACROSS OUR WESTERN
NEBRASKA COUNTIES ALONG PASSING SURFACE TROUGH AXIS.

THURSDAY...DRIER AND MORE STABLE ATMOSPHERE WILL BE ADVECTED ACROSS
SOUTHEAST WYOMING IN THE WAKE OF THE SHORTWAVE TROUGH AND WITH
NEGATIVE THETA-E ADVECTION. STILL THOUGH...WITH TIME OF YEAR
CONSIDERATIONS AND ENOUGH LOW LEVEL MOISTURE...CANNOT RULE OUT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ALTHOUGH LESS
COVERAGE THAN TODAY.

THURSDAY NIGHT...MOSTLY DRY NIGHT WITH WEST FLOW ALOFT AND LIMITED
LOW/MID LEVEL MOISTURE.

FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT SHORTWAVE
TROUGH. WITH RETURN OF LOW/MID LEVEL THETA-E RIDGE
AXES...DIFFERENTIAL HEATING AND TYPICAL AFTERNOON
INSTABILITY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ON TAP.
THUNDERSTORM INTENSITY WILL BE MITIGATED AND LIMITED BY LIMITED
CAPE.  RUBIN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
PROGRESSIVE UPPER LEVEL WEATHER PATTERN EXPECTED IN THE MEDIUM RANGE
FOR THE WEEKEND AND EARLY NEXT WEEK...WITH A COUPLE OF UPPER LEVEL
TROUGH PASSAGES. COLD FRONTS ASSOCIATED WITH THE UPPER LEVEL TROUGHS
ARE NOT EXPECTED TO DROP HIGH TEMPERATURES BEYOND THE MID-40S IN
MOST AREAS...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY IN THE
PERIOD. FRIDAY NIGHT AND SATURDAY WILL ALSO HAVE THE BEST CHANCES
FOR PRECIPITATION IN THE PERIOD AS THE COLD FRONT MOVES THROUGH
BENEATH THE CYCLONIC CURVED FLOW IN THE UPPER TROUGH.
TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL
VALUES...GENERALLY FROM THE MID-60S TO AROUND 70 DEGREES...ACROSS
THE AREA FOR SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE MOVES
OVERHEAD. LATE MONDAY...THE WESTERN PORTION OF THE AREA WILL BEGIN
TO SEE INCREASED SHOWER CHANCES WITH SOUTHWEST FLOW ALOFT AHEAD OF
THE NEXT UPPER LEVEL TROUGH. THE GFS MODEL IS SLIGHTLY FASTER MOVING
THIS NEXT UPPER TROUGH ACROSS THE WYOMING FRONT RANGE COMPARED TO
THE SLOWER EUROPEAN MODEL SOLUTION TUESDAY AND INTO WEDNESDAY. AT
THIS TIME...WILL HAVE AROUND CLIMATOLOGICAL PRECIPITATION CHANCES IN
ACROSS THE AREA WITH TIMING STILL IN QUESTION.

&&

.AVIATION...TONIGHT...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS
AND LOCALIZED MVFR. LOCALIZED FOG AFTER MIDNIGHT PRODUCING MVFR.

THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WITH VFR.

THURSDAY NIGHT...VFR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....CARPENTER
Hazardous weather outlook, May 7, 2:30 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT WED MAY 7 2008

NEZ001>003-019>021-054-055-WYZ059>070-081600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
330 PM MDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MOST
NUMEROUS ALONG A LOW LEVEL CONVERGENCE AXIS FROM BAGGS WYOMING TO
DOUGLAS WYOMING. THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH.
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MOST NUMEROUS
NEAR SURFACE LOW PRESSURE ACROSS CONVERSE AND NIOBRARA COUNTIES.
ALTHOUGH THE MAJORITY OF THE STRONGEST THUNDERSTORMS WILL PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH...A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS WILL RANGE FROM ONE QUARTER TO ONE HALF INCH WITH LOCALIZED
AMOUNTS OF ONE HALF INCH TO ONE INCH FROM THE STRONGER
THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT
TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THURSDAY.
WITH SCATTERED LATE DAY THUNDERSTORMS ON FRIDAY. LESS THUNDERSTORM
COVERAGE IS EXPECTED DURING THE AFTERNOONS AND EVENINGS ON
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. AS ALWAYS...
YOUR NATIONAL WEATHER SERVICE APPRECIATES ANY WEATHER REPORTS YOU
CAN PROVIDE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Local storm report, May 7, 2:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             10 W GLENROCK           42.86N 106.07W
05/07/2008  E0.75 INCH       CONVERSE           WY   LAW ENFORCEMENT

            I-25 MM 175

&&

The radar

The Riverton/Lander radar (KRIW), 198 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Converse

When
May 7, 2:48 PM MST to 3:15 PM MST
Where
Converse County, 10 mi W of Glenrock to 10 mi SE of Glenrock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.850, -106.067

A severe thunderstorm produced hail from 3/4 to 1 inch in diameter in the vicinity of Glenrock, Wyoming.

Hail, Goshen

When
May 7, 6:12 PM MST to 6:46 PM MST
Where
Goshen County, 8 mi W of Veteran to Yoder
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.950, -104.526

A severe thunderstorm produced hail around 1 inch in diameter as it tracked slowly eastward across a portion of Goshen county, Wyoming, with the largest hail reported from Yoder, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86781, 86782.